Anyone in Missouri ...please help

  1. I have a question........Can a SNF in Missouri legally use med techs to pass meds?????
    I received a call from a friend that has a loved one in a SNF in Missouri. Her loved one was given 5 times the normal dose of Haldol for a geriatric patient. Her history doesn't even warrant an antipsychotic to be given. In addition to the large Haldol dose, she received a dose of Ativan at the same time. The Ativan was within normal range. To top it all off, the patient refused the medication. However, the med tech gave her the med anyways but told her that it was her "water" pill (Lasix).
    I have advised the family member to report this to the appropriate agency in that town.
    I would be so grateful for any additional information that I can obtain through this board.

    Thank you....
    •  
  2. 3 Comments

  3. by   mavcat33
    Hey Melodie,

    Yes mt's in Mo are allowed to pass meds at snf's. Worked at one a couple of years ago and we almost always had 1 mt out of 4 halls on 3-11. (Most times) mt's are'nt as (well-trained) familiar c meds and doses, and almost always are less likely to question Doc's "o"'s than an RN or LPN. Several questions come to mind:

    1. were order's followed?
    2. what was pt.'s orientation, behavior?
    3. were these prn's or scheduled meds?
    4. what was the outcome?
    5. does the pt. have a DPOA, is it this "loved
    one"?

    Personally, I would never lie to Pt. about what I was giving them, If circumstance warrant forced sedation, I would get an "o" for im meds. I have known plenty of nurses who have done similar though. This is a situation thatneeds addressed, not only c the nsg home, but also c the Doc who ordered the meds. Prbly should also be passed on to state inspectors, call to any nsg home in Mo, and they're obliged to tell you how to report suspected neglect or abuse. IMHO, the fault here is equally shared between the mt, the nsg home, and the Doc (if his orders were indeed followed.
    good luck, hop ive helped


    Brett Warren, RN
    Independence, Mo.
  4. by   Peds_LPN
    Hello Brett

    Unfortunately the whole situation was relayed via hearsay!!!!! The joys of being in the health field...everyone thinks that you have all the answers!!!!!!



    1. were order's followed?

    I asked that question...the response that I got was the order was Ativan and Haldol PRN. Which my response was that it is an incomplete order and needed to be clarified...NO DOSAGE>>>NO ROUTE>>>>NO TIME (I would hope that no one in their right mind would give a med with an incomplete doctor's order)

    2. what was pt.'s orientation, behavior? Family reported that the staff said that pt was yelling out

    3. were these prn's or scheduled meds? PRN

    4. what was the outcome? Pt was very out of it...unable to walk....some tardive dyskinesia side effects present

    5. does the pt. have a DPOA, is it this "loved
    one"?
    No the family member I talked to was in contact with the family member that does have DPOA


    Well if I recall correctly...one of the patients right is to refuse meds. The person passing meds (hopefully a licensed person) has the responsiblity to inform the pt of possible complications.

    Is it not unethical to chemically restrain a pt....why not get to the root of the situation? Is this outburst a cause of polypharmacy???

    Thanks so much for your reply....I will let ya know what happens.
  5. by   patadney
    If the pt was calling out she was probably disturbing other pt and was not responsible for her own action,in which case the POA is the one with the right to refuse meds.Large doses of Haldol are sometimes given when smaller doses don't work. Haldol helps a person to think more clearly-it is not necessarily a chemical restraint. If the family is not satisfied with the nursing home,they can always move the pt. Nursing homes have a great deal of difficulty getting sedatives for their pt as the regulatory agencies are always on their case. The pt who was calling out was obviously uncomfortable and uset-why not give her something to help her feel better?There is much more to this story.

close